Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 12, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 17, 1997, 4:04 PM EDT for Craven County, North Carolina. It was in force for 11 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 17, 1997, 4:04 PM EDT (20:04 UTC)
- Expired
- Apr 17, 1997, 4:15 PM EDT
- In force
- 11 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Craven County, NC
The radar
The Morehead City radar (KMHX), 42 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 4:10 PM EDT | Thunderstorm Wind | Havelock, NC | Trees downed on power lines on Blandia Road near Adams Creek Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 171959 RRA SVRMHX NCC049-172015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 404 PM EDT THU APR 17 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...SOUTHERN CRAVEN COUNTY AND THE ADJACENT WATERS OF THE NEUSE RIVER AT 400 PM WEATHER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 5 MILES WEST NORTHWEST OF NEWPORT. THIS STORM IS MOVING NORTHEAST AT 20 MPH AND WILL BE AFFECTING HAVELOCK AND CHERRY POINT BY 415 PM. LARGE HAIL UP TO 1 INCH IN DIAMETER IS THE PRIMARY THREAT FROM THIS STORM BUT ISOLATED WIND GUSTS IN EXCESS OF 58 MPH ARE ALSO POSSIBLE AS THIS STORM PASSES THROUGH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD. JME/RVT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 1:55 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 17, 1:55 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 155 PM EDT THU APR 17 1997 RDU: TNT...20/40% CHC EVE SHWR/TSTM THEN CLR/PC WINDY AND COLD OVN. LOW 40S WITH LO/MID 40S OB. WE ALSO PROB NEED TO MENTION MINOR SNDSIDE FLDG FOR OB LATE TNT INTO FRI. FRI...WINDY/CHILLY...S CST M/S. CNTRL CST ON W AND N P/S IS PROB BTR. UPP 50S MANY SPOTS WITH NR 50 OB. FRI NGT...CLR/PC COLD. UPP30S/LO 40S...40-45 OB. SAT...P/S. ARND 70 WITH NR 60 OB. DISC: LIFT ASSOCIATED WITH UPP TROF AND FNT TO PASS THRU REG FRM NOW UNTIL 00Z. C-BRZ BNDRY IS HERE AND THIS COMBINED WITH SFC TROF AND FNT WL BRNG BEST CHC FOR LATE AFT/EVE SHWR/TSTM TO AREAS NR CST WHERE DWPTS HIGHER. LTR TNT JUST A FEW CU AND CAA BEGINS IN EARNEST. ON FRI THERE IS PLENTY OF DNSLOPE FLOW AND SUBSIDENCE. HOWEVER...IT IT TREMENDOUSLY COLD ALFT WITH -25 TO -30 AT 50H. NO MATTER HOW MUCH DNSLOPE INSTABILTY CU/SC WL DEVELOP WITH BEST COVERAGE UP N. WORRIED NRN AREAS WL END UP M/CLDY. COLD FRI NGT BUT STILL SOME BRZ. INLAND AREAS WL SEE SOME 30S BUT BELIEVE FROST/FRZ PROBS OK AT THIS PT FOR MHX CWA. MDLS INCRNG RH ON SAT. THERE IS ALOT OF DNSLOPE FLOW AT ALL LVLS AND DONT THINK MUCH HAPPENS. P/S OK AND A LITTLE MILDER. CWF...COORD WITH ILM. TRICKY. LONGER TERM BEST GRAD IS OVR N BUT WRMR WTR IS DOWN S. ETA/NGM BNDRY LYR WNDS PROB A TIDGE UNDRDONE WITH STRNG CAA. BELIEVE I WL LET GALE STAND UP N AND STRNG SCA WITH 30 KT DOWN S AND OVR SNDS. IF LONGER TERM GALES DVLP OVR SRN WTRS/SNDS THEN LTR SHFTS ONLY HAV TO TAKE IT UP 5 KT. AS MENTIONED ABV MINOR SNDSIDE FLOODING PSBL WITH THIS EVENT AND WL WRITE MWS LTR. .MHX...GALE WARNING CSTL WATERS CAPE LOOKOUT N. SCA S OF CAPE LOOKOUT AND SNDS. GATES
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.